Colorado, 2002

Hail in Colorado, May 8, 2002

May 8, 2002 · NWS PUB · 2 events in 2 counties and zones

1 funnel cloud, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 8, 12:30 PM MST, 50 minutes earlier.

Area forecast discussion, May 8, 12:30 PM MST, 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
130 PM MDT WED MAY 8 2002

RELATIVELY COOLER TEMPS IN THE OFFING FOR THU. MODERATING TEMP TREND
AND BREEZY/WINDY CONDITIONS BY FRI.  ANOTHER SYSTEM MAY BRING SOME
PRECIPITATION SAT NGT/SUN WITH COOLER TEMPS.   LITTLE IN THE WAY OF
PRECIPITATION ANTICIPATED FOR NEXT WEEK.

CURRENTLY: SATELLITE IMAGERY/RGNL RADARS SHOWING CONVECTIVE
HIGH BASED CLOUDS AND ASSOCIATED PRECIPITATION FORMING OVER THE
MTNS AND SPREADING INTO ADJACENT VALLEYS/PLAINS.  LITTLE IN THE WAY
OF QPF FALLING FROM THESE HIGH BASED SHRA/TSRA.  THERE HAVE BEEN A
FEW LOCAL WIND GUSTS TO 40KTS.  COLD FRONT ALREADY TO THE ERN
SLOPES OF THE SERN CO MTNS.  NOT MUCH LOW CLOUDS IN ERN CO/WRN
KS/WRN NE...WHICH MAKES FOR TRICKY CLOUD FORECAST TNGT.   THERE HAVE
BEEN A COUPLE OF LIGHTNING STRIKES FROM TIME TO TIME.

TNGT: WEAK MID LEVEL SHORTWAVE TROUGH TO MOVE THROUGH CO THIS EVE.
THIS COMBINED WITH SOME MID LEVEL MOISTURE AND INSTABILITY WILL
LEAD TO MAINLY ISOLATED SHRA/TSRA/HIGH TERRAIN SHSN...MAINLY THIS
EVE.  HARD PRESSED TO KEEP ANY PRECIPITATION AFTER MIDNIGHT.  IN
FACT...THERE IS A LARGE CLOUD-FREE AREA BEHIND THIS SHORTWAVE IN
THE GREAT BASIN.  SHORT RANGE MODELS HINTING AT SOME MOISTURE
HANGING AROUND ALONG THE WET/SANGRE DE CRISTO MTNS AND ALONG I-25
OVERNIGHT...BUT STARTING TO REALLY QUESTION HOW MUCH CLOUD COVER
WILL BE AROUND AFTER THE LOSS OF SYNOPTIC SCALE ASCENT AND
HEATING. THIS IS CRITICAL TO LOW TEMPS FOR TNGT...ESPECIALLY IN SERN
CO WHERE ABOVE AVE TEMPS HAVE SPAWNED VEGATATION GROWTH.  COULD SEE
SOME FROST AND MAY A LOCALIZED HARD FREEZE IN SOME LOW LYING
AREAS. FOR NOW...WILL MENTION PATCHY... AND AREAS OF... FROST FOR EL
PASO COUNTY AND PATCHY FROST PUEBLO COUNTY.  FOR SAN LUIS
VALLEY/SW AND CNTRL MTNS THE SKY SHOULD CLEAR WITH COLDER TEMPS.

THU-THU NGT: S-SELY FLOW DEVELOPS ALONG I-25 AND EWD.  HARD TO TIME
ANY LITTLE SHORTWAVES MOVING THROUGH THE WLY FLOW.  MODELS
INDICATING SOME AOA 500MB MOISTURE MOVING THROUGH THE CNTRL
ROCKIES.  THERE IS SOME WEAK MTN CAPE BY THU AFTN/EARLY EVE.  MID
LEVEL LAPSE RATES WILL BE STRONG(9.0 C/KM).  THIS WILL LIKELY LEAD
TO HIGH BASED CU MIXED WITH CI/CS.  ETA FAMILIES NOT PRINTING OUT
ANY QPF FOR THU.  FWC/MAV MOS APPEARS TO BE OVERDONE WITH 15-30 POPS
FOR THU/THU NGT.  WILL CONTINUE TO LEAVE PRECIPITATION MENTION OUT
FOR NOW.  SPC HAS NO GENERAL THUNDER FCST FOR CO.  A LITTLE COOLER
TEMPS PROGGED FOR THU. THU NGT MINS WILL BE TOUGH.  MODELS
SUGGESTIONING THE POTENTIAL FOR CS/CI MTN WAVE CLOUDS DURING THE
NGT...WHICH COULD HOLD TEMPS UP.

FRI-FRI NGT: NEXT ULJ STARTS TO MOVE TOWARDS THE CNTRL ROCKIES ON
FRI AFTN/EVE.  DRYLINE SETS UP NEAR CO/KS BORDER.  ETA NOW PRINTING
OUT SOME QPF.  WEAK/MOD INSTABILITY SHOULD BE IN PLACE. WILL ADD
SOME SMALL POPS FOR THE FAR SERN CO ZONES.  WWD...INVERTED-V
SOUNDING JUXTAPOSED WITH STRONG MID LEVEL LAPSE RATES AROUND 10 C/KM
COULD LEAD TO SOME VIRGA BOMBS FOR THE I-25 COORIDOR...SAN LUIS
VALLEY...AND WET/SANGRE DE CRISTO MTNS ERN SLOPES.  TEMPS SHOULD BE A
LITTLE WARMER WITH BREEZY/WINDY CONDITIONS.

SAT: SOME CHANGES IN THIS FCST TIME PERIOD.  MODELS TRENDING TOWARDS
A SLOWER MOVEMENT OF THE NEXT SYSTEM...NOW LATER SAT NGT/SUN. COLD
FRONT SLIPS INTO THE SERN CO PLAINS SAT AFTN AND MAY PROVIDE SOME
COOLER TEMPS FOR SUN.  WILL MOVE SAT PRECIPITATION TO LATER SAT
NGT/SUN PERIOD.

SUN-WED: COOLED DOWN TEMPS FOR SUN AND ADDED AFOREMENTIONED
PRECIPITATION.  AFTER SUN...IT LOOKS LIKE A RETURN TO WRN FLOW...
RELATIVELY DRY CONDITIONS AND NEAR AVE MAY TEMPS.

.PUB...RED FLAG WARNING...FIRE WEATHER ZONES 220>237 THROUGH 700 PM.

METZE

In the hours before

Special weather statement, May 8, 10:30 AM MST, 2 hours 50 minutes before
COZ058>081-081930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT WED MAY 8 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...

...RED FLAG WARNING FOR ALL FIRE WEATHER ZONES UNTIL 700 PM...

OVER THE EASTERN PLAINS NORTHEAST TO EAST WINDS WILL BLOW AT 15 TO
25 MPH PUSHING RELATIVELY HIGHER HUMIDITY LEVELS TOWARD THE
SOUTHEAST MOUNTAINS.  THIS WILL RESULT IN ISOLATED RAIN SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON...BUT THE STORMS WILL BE HIGH BASED
AND WILL NOT PRODUCE MUCH RAINFALL.  THE MAIN THREAT FROM ANY HIGH
BASED RAIN SHOWERS OR THUNDERSTORMS WILL BE LOCAL WIND GUSTS UP TO 40
MPH AND A FEW CLOUD TO GROUND LIGHTNING STRIKES.

OVER THE SOUTHWEST AND CENTRAL MOUNTAINS AND THE SAN LUIS VALLEY
WINDS WILL CONTINUE WITH SPEEDS OF 25 TO 35 MPH GUSTING AS HIGH AS 40
MPH.

The radar

The Pueblo radar (KPUX), 43 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Pueblo

When
May 8, 1:20 PM MST to 1:21 PM MST
Where
Pueblo County, Pinon
Reported by
LAW ENFORCEMENT
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Hail, Las Animas

When
May 8, 5:45 PM MST to 5:50 PM MST
Where
Las Animas County, 12 mi E of Kim
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -103.133

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299750, 5299749.